Document Detail


Adverse effects of propafenone after long-term therapy with the addition of citalopram.
MedLine Citation:
PMID:  18675768     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Propafenone, a class IC antiarrhythmic, and citalopram, a selective serotonin reuptake inhibitor (SSRI), are widely used in older patients. Although a potential interaction between propafenone and SSRIs has been noted, a MEDLINE search revealed no published reports of an interaction between propafenone and citalopram. OBJECTIVE: The goal of this article was to describe a potential drug-drug interaction between propafenone and citalopram, which caused symptoms of propafenone adverse effects. CASE SUMMARY: An 80-year-old white female, followed up at the Memory Clinic for mild cognitive impairment, had been taking propafenone 900 mg/d for >10 years for paroxysmal atrial fibrillation without adverse effects. Three months after starting citalopram, she experienced episodes of chest tightness and dizziness. The episodes became more frequent in the following months, causing several falls and requiring visits to the emergency department, but no acute coronary event was diagnosed. She was started on amlodipine 2.5 mg orally once daily, a nitroglycerin patch (0.4 mg/h), and warfarin 5 mg orally once daily. After one fall, the patient became delirious. Amlodipine and the nitroglycerin patch were discontinued and propafenone decreased to 450 mg/d; citalopram was continued at 20 mg/d. The patient recovered well, both cognitively and physically, and did not have any further symptoms in 1 year of follow-up. Results of coronary investigations were negative. CONCLUSIONS: This is the first report of a possible interaction between propafenone and citalopram, which caused propafenone adverse effects (eg, dizziness, falls) and mimicked coronary artery disease.
Authors:
Angeles Garcia
Related Documents :
11042238 - Management and dosing of warfarin therapy.
374088 - Absorption of digoxin in severe right heart failure.
14639058 - Intentional warfarin overdose.
18503398 - Pharmacodynamics of uniform versus nonuniform warfarin dosages.
21249308 - Chronic toxicity bioassay with populations of the crustacean artemia salina exposed to ...
2687898 - Cefetamet pivoxil in paediatric patients suffering from lower respiratory tract infecti...
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The American journal of geriatric pharmacotherapy     Volume:  6     ISSN:  1543-5946     ISO Abbreviation:  Am J Geriatr Pharmacother     Publication Date:  2008 Jun 
Date Detail:
Created Date:  2008-08-04     Completed Date:  2008-09-25     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101190325     Medline TA:  Am J Geriatr Pharmacother     Country:  United States    
Other Details:
Languages:  eng     Pagination:  96-9     Citation Subset:  IM    
Affiliation:
Memory Clinics, Division of Geriatric Medicine, Department of Medicine, Queen's University, Kingston, Ontario, Canada. garciaa@providencecare.ca
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Accidental Falls
Aged, 80 and over
Anti-Arrhythmia Agents / adverse effects*
Atrial Fibrillation / drug therapy
Citalopram / adverse effects*
Dizziness / chemically induced
Drug Interactions
Female
Humans
Propafenone / adverse effects*
Serotonin Uptake Inhibitors / adverse effects*
Chemical
Reg. No./Substance:
0/Anti-Arrhythmia Agents; 0/Serotonin Uptake Inhibitors; 54063-53-5/Propafenone; 59729-33-8/Citalopram

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Mirtazapine associated with profound hyponatremia: two case reports.
Next Document:  Cardiovascular risk factors and dementia.